PMRGCAuk
7,376 members12,095 posts

Recently diagnosed with pmr.

I am taking steroids, I am pain free but my legs feel strange they feel as though my ankles are connected to hips with very strong elastic. Is this normal?

16 Replies
oldestnewest

What dose are you on? Some people find that pred does make their legs feel "funny". 

At her GP's suggestion, one lady started taking her pred at night since the "funniness" happened a few hours after taking the tablets - it then presumably happened at night while she was asleep. Taking her pred at night never interfered with her sleep - in fact, very few people who take their pred late at night just before bed complain of sleep problems.

3 likes
Reply

20 mg,  thanks for the tip but my legs feel strange all day not for a short while so I do not think taking the tablets at night would make any difference.

Reply

It may be worth asking your GP if you can have a physiotherapy appointment to discuss simple exercises to maintain muscle strength while on pred. Not "ordinary" physiotherapy and certainly nothing that involves repetitive actions to exhaustion (which I have heard of) which are totally contraindicated in PMR. But simple stuff to maintain muscle bulk. 

I've just googled exercises for legs for the elderly/seniors and found a load. Not saying that because you are old but because your leg muscles need TLC when you have PMR! I find walking regularly is enough but sometimes you can't when you have PMR and rubber legs.

2 likes
Reply

Rubber legs, good to know it's a real thing and not just in my head. Walking was my pleasure but now it's toil, but I still walk and hope it gets well.

Reply

Try getting a pair of walking poles like hikers or Nordic walkers use. Quite a few people have found that walking with poles helped their balance a lot and didn't make them feel as if they had aged 40 years overnight as a walking stick often does. I live in the mountains so it is not unusual to see the tourists with their walking poles but also local elderly ladies and gentlemen with their trainers (nice stable and comfortable shoes for walking) and their walking poles in the middle of town. 

1 like
Reply

Hi

When I was first diagnosed  with PMR and started taking preds my legs had a will of their own. I was unable to walk in a straight line as if I was intoxicated I wobbled all over the place. I was totally unsafe crossing the road as it took me so long trying to step of the pavement by the time I had negotiated this traffic was coming. I tried to go for a short walk each day and as I reduced preds this sensation went .

Best Wishes

Rose

3 likes
Reply

That's how my legs felt before I started taking pres, thanks for the reply.

Reply

Hi

It may have been the  build up of inflammation so the PMR .I had all sorts of odd things going on I thought I was going mad but 6 months down the line doing ok.

Rose

1 like
Reply

I have had the same feeling with very tight muscles in my legs, which affect every other movement such as bending, sitting, standing, walking etc for over 2 years. Am on a very low dose of pred. 1 mg per day & when things are very bad, I sunbathe in the morning sun for 1/2 an hour which actually helps a lot, even on days when my body feels like an over wound coiled spring. Something to do with the vit.D & melatonin synthesis. Am in New Zealand, not seeing a rheumy, like in the UK.

1 like
Reply

1 mg seems neither here nor there are you taking enough, medicine is supposed to make you feel better not the same.

Reply

After joining this forum & venting a couple of weeks ago, have decided, independent of drs, to reverse the tapering of pred. until I reach a comfortable level so the 1mg will be increased.

1 like
Reply

It's your choice there is no fun in pain, increase the dose and accept that you will be on preds forever. Be painfree and happy.    

1 like
Reply

Current dr said one year on pred was enough & I should have finished with it 7 months ago, with the view that I'll be off it by June at the very latest. Well now that won't be the case...Ha ha ha..be painfree & happy! Just not happy with the 1 stone/7kgs weight gain...

1 like
Reply

Steroids don't put your weight on eating does. Ignore being hungry have three small meals a day do not snack in between do not give in, you are NOT hungry you just think you are. 

Good Luck try hard.

1 like
Reply

Thanks. Most probably it's the exercise part of the equation..not able to do enough. Cheers!

1 like
Reply

Hi Unandave, I had something, which may be the same or similar. Two years before being diagnosed with GCA, having degenerative osteoarthritis in my hip, I woke up at night with severe spasms and pain in the backs of both legs. Felt as if there was a rubber band running through each leg drawing them back. Trying to straighten them out caused terrible pain. Went to the ER. Among other medications, they gave me Baclophen. After a few hours, I could straighten my legs, without this spasming painful situation. Took baclophen for several months, worked well. 

Had this happen about 2 more times, before being diagnosed with GCA and now, PMR.

Possibly the pred is helping this, in my situation.

Good luck with it. Muscle relaxants were a help in my situation. At the time the doctors attributed it to the hip degenerative osteoarthritis.

1 like
Reply

You may also like...